Advice please

Hi I don't post much these days but I do read the posts that others put on here. Ihave AIH/PBC overlap. Was taking prednisolone up to 2 weeks ago. They have been slowly tapered down and am now steroid free. I also take mercaptopurine and urso.

These past 5 days I have felt extremely tired, thirsty and I can pee for England. It gets worse after I have done something like hoover the lounge, walk the dog, even washing up. Yesterday I went to see an Endo as I also have hashimotos disease...I do not need treatment for my thyroid because bloods were in normal range. I explained how I was feeling as I am concerned because I have taken steroids for over a year and my consultant and the endo said that steroids switch the adrenals off not only them but many of the hormones we make naturally. I wonder if it is possible mine are struggling to switch back on.

I feel like crap, I also have headaches and no appetite.....I was so looking forward to getting off the steroids because of the side effects they were having on me, my face was twice it's normal size and I would not go out even to shop....

Am I suffering withdrawal symptoms from the steroids....I wonder, but also I am concerned about the thirst and total exhaustion, also, the possibility it could be my adrenals.

Does anyone have any ideas please.

Thank You

conniefused. x

7 Replies

  • Well from experience, not of myself but my first late husband who was asthmatic and ended up on and off steroids for the final two years of his life, what is supposed to happen when one is weaned off steroids, is your adrenal glands start to kick back in again.

    My first husband had this problem as his adrenal glands weren't restarting on withdrawal of the steroids. Basically your adrenal glands switch off due to taking an artificial one (the steroids).

    I remember he would feel nauseous, very fatigued and then be sick, a very big contrast to when he had started them at high dose where he was like the road runner and was eating like a horse and pretty hyper-active.

    There is a test you can have to check if your adrenal glands are working. In my first husband's case he had Addison's Disease which meant his adrenal glands just were not functioning and in that case you need small dose of steroids daily.

  • Thank you for your reply, I also feel nauseous. Am seeing my consultant on Thursday so will explain everything to her. i just don't think my adrenals are switching back on. I was taking 35 mg steroids for the last twelve months and now although steroid free I just feel like crap.

    I know fatigue is also part of the AIH/PBC, but I feel now as I did when I came out of hospital last year just after diagnosis. Even my housework is too much now.

    Thanks again peridot


  • Have you had a check for diabetes? Common symptoms are excessive thirst and weeing!

  • Hi,

    I think that you may need to be checked for diabetis, I also have AIH/PBC, and was on steroids for several years, my symptoms after 2 years were the same as yours are thirst, weeing a lot, and feeling depressed and sometimes very shaky, I went to see the nurse at my health centre, and was given a finger prick test, and she told me there and then that I was diabetic, due to the high doses of steroids. I had a blood test after that, and then it was treated, now after being off steroids for nearly 2 years, my bloods are normal, although I still have 6 monthly check ups. A short while after that, I also had cattaracts which came on suddenly, that is another side effect from steroids. but it dosen't happen to everyone.

    Steroids do bring your blood sugars high, regardless of being diabetic though.

    I wish you well.


  • Hello all again.

    Yes too, the common symptons of diabetes are thirsty excessively and also running to the loo. Don't know if conniefused had diabetes check but I know I have in the year I had allsorts of blood checks. My own daughter's partner is diabetic, insulin-dependent, has been since he was 14 (he is now 28) but a few months ago their daughter was also diagnosed insulin-dependent the day before her 3rd birthday.

    I know my daughter did a finger prick of blood on me when my grand-daughter was here in the early days of her having to have the blood checks and the insulin injections and I was informed I was ok even though anything like diabetes has never crossed my mind.

    BUT I do know that fatigue although a part of PBC can also be due to adrenal glands not working correctly too. Saying this there is also the thyroid gland that can be troublesome too.

    I know back in the early 1990's when my late first husband started being ill within a short space of time of being weaned off steroids I did some reading up on how he was and stumbled across Addison's Disease then. It was myself who happen to mention it to his consultant who he was seeing for asthma whether this could be a possibility.

    I would suggest you put forward certain things that you feel you may need having a check on. The majority are just fasting bloods and blood checks and only a doctor would be able to pinpoint something as bwswave has stated here, certain medications can have an affect on blood sugars just the same as certain meds can have an affect on the LFTs for PBC.

    I'd be interested in knowing how you get along so please keep myself and everyone else posted. Best wishes.

  • I would check your fasting blood sugar, which should be under 100 mg/dl. The onset of type I diabetes has an autoimmune component that results in the destruction of the insulin producing beta cells in the pancreas and can be rapid in onset.


  • Hi Bob, had this done last week and it was normal thank goodness..I feel it is my liver acting up because of coming off the steroids and my consultant feels same, however, I have noticed a dull ache in my upper right chest/abdomen.It feels like constant indigestion, it is not my gall bladder as that was removed in November, the other possible thing could be the bile duct. I had a stent in there which was removed in Dec after the gb op. The stent was put in due to a narrowing of the duct..perhaps this needs to go back in....I have no idea..I just want to feel ok.


You may also like...